International Overdose Awareness Day 2020

What is Overdose?

Most of us have an idea of what overdose means: it’s what happens when you take too much of something – a drug or medication – and experience negative consequences.

If that’s what you think overdose is, you’ve got it right.

Now, let’s check with the experts to see how they define overdose.

The Centers for Disease Control (CDC) defines overdose as:

“Injury to the body (poisoning) when a drug is taken in excessive amounts. An overdose can be fatal or nonfatal.”

So far so good. The CDC definition aligns with our informal definition. It also adds a wrinkle we didn’t mention: overdose is not always fatal, though many people think of it that way.

Let’s add to our definition by checking with another expert – the National Institute on Drug Abuse (NIDA).

NIDA clarifies the CDC definition by identifying two types of overdose: intentional or unintentional. Intentional overdoses happen on purpose. When someone commits suicide by taking a large dose of a drug, that’s an intentional overdose. An unintentional overdose, on the other hand, happens when a person ingests too much of a drug by accident or when a medical professional or clinician administers the wrong drug – or too much of an appropriate drug – by error.

In this article, we’ll focus on overdose among adolescents. But first, we’ll answer a question you may be asking yourself:

What is International Overdose Awareness Day?

We can answer that question.

Overdose Awareness Day: Time to Remember – Time to Act

The first International Overdose Awareness Day (IOAD) was organized in 2001 by Sally J. Finn of The Salvation Army in Melbourne, Australia. In 2012, a large non-profit organization took over the event, adding significant resources and expanding its reach. Since then, IOAD has gathered momentum. It’s now observed by health advocacy and awareness groups around the world. The purpose of the day appears on the IOAD website:

“IOAD aims to raise awareness of overdose and reduce the stigma of a drug-related death. It also acknowledges the grief felt by families and friends remembering those who have died or had a permanent injury as a result of drug overdose.”

For IOAD 2020, organizers adopted a theme – Time to Remember. Time to Act. – and encouraged participants to prioritize the following messages and action steps:

  1. Overdose is preventable.
  2. Overdose can happen to anyone.
  3. Know the signs of overdose.
  4. Share stories about the impact of overdose in your life or the life of a friend or loved one.

We can all share those first two messages right away, without any further knowledge. The last item is reserved for people with direct experience with overdose, either personally or through a friend or family member. The third item requires knowledge that many people do not have. That’s okay, though, because we’ll share that knowledge now.

What are the Signs of Drug Overdose?

While the signs and symptoms of overdose vary for each drug, the following symptoms are the most common:

  • Loss of consciousness
  • Difficulty breathing
  • Difficulty walking
  • Excessive snoring or gurgling while unconscious
  • Non-responsiveness while conscious
  • Disorientation
  • Seizures
  • Severe headache
  • Chest pain
  • High body temperature
  • Convulsions
  • Tremors
  • Delusions
  • Drowsiness
  • Hallucinations

If you witness any of these symptoms in a friend, peer, or family member, it’s crucial to get medical help immediately. If you have to leave the person alone to make a phone call, that can’t be avoided. But otherwise, do not leave them alone. If these symptoms occur, and you know they’ve been doing drugs or drinking excessively and witness them pass out, do not let them sleep it off.

IF YOU THINK SOMEONE HAS OVERDOSED, CALL 911 IMMEDIATELY. DO NOT WAIT. ALWAYS ERR ON THE SIDE OF CAUTION.

With all that said, it’s important to understand that it’s possible to overdose on a variety of substances. Many people associate overdose with illicit opioids like heroin or prescription opioids like oxycontin or fentanyl, but overdose is not only an opioid problem.

Overdose: Common Drugs and Substances

While it’s possible to overdose on virtually any chemical, we’ll limit our discussion to the prescription and non-prescription drugs that account for most cases of overdose in the U.S. It’s possible to overdose on:

  • Depressants.
  • Alcohol.
    • Alcohol is a technically a depressant, but because of the worldwide prevalence of alcohol use, we’ll put it in a category of its own. Overdosing on alcohol is known as alcohol poisoning, and, in some cases, can result in death.
  • Stimulants.
    • Cocaine, crack, amphetamine, methamphetamine. Stimulants can increase the risk of heart attack, stroke, and seizure. Stimulants that most commonly lead to overdose include both prescription and non-prescription drugs, such as crack, cocaine, MDMA, amphetamine, and methamphetamine.

This list is not complete but does include the drugs that hospitals report as the top causes of accidental overdose.

Overdose and Adolescents: By the Numbers

We now present the latest statistics on drug overdose among adolescents. These numbers are from a report published in 2017 by the National Center for Health Statistics (NCHS) and the CDC. The figures on overdose from 2016-2019 for the adolescent age group have not yet been published. For a complete breakdown on rates of substance use, treatment, and substance use disorder, read the National Survey on Drug Use and Health (NSDUH) here. We’ll share overdose statistics as soon as they become available.

Here are the figures from the 2017 CDC report.

Rates of Fatal Overdose Age 15-19, 1999-2015

  • 1999: 1.6 overdoses per 100,000 teens, or 334 total
  • 2007: 4.2 overdoses per 100,000 teens, or 876 total
    • That’s an increase of more than 50% over those 8 years
  • 2014: 3.1 overdose deaths per 100,000 teens, or 646 total
    • That’s a decrease of 26% over those 7 years
  • 2015: 3.7 overdose deaths per 100,000 teens, or 772 teens total
    • That’s an increase of 16% over 1 year

The CDC breaks down the data for this time period by gender, as well:

Rates of Fatal Overdose, Males Age 15-19, 1999-2015

  • 1999: 2.1 per 100,000
  • 2007: 6.2 per 100,000
    • That’s an increase of close to 67%.
  • 2014: 4.0 per 100,000
    • That’s a decrease of about 35%
  • 2015: 4.6 per 100,000
    • That’s an increase of 15%

Rates of Fatal Overdose, Females Age 15-19, 1999-2015

  • 1999: 1.1 per 100,000
  • 2004: 2.0 per 100,000
    • That’s an increase of close to 50%
  • 2013: 2.0 per 100,000
    • That’s a decrease of about 35%
  • 2015: 2.7 per 100,000
    • That’s an increase of 35%

Finally, we offer the CDC data on whether the recorded overdose deaths in 2015 were intentional or unintentional:

Fatal Overdose 2015: Males and Females Age 15-19

  • Unintentional: 80.4%
    • Males: 86.2%
    • Females: 70.1%
  • Intentional (suicide): 13.5%
  • Undetermined: 5.3%
  • Homicide: 0.9%

What we’d like you to take away from this data is that overdose is a real problem for adolescents in the U.S. We can see that rates for males are consistently higher than rates for females, which is information we can use. Simply knowing males are at significantly higher risk for overdose means we can focus prevention efforts on young males – but we won’t forget the young females, of course. Also, the increase in overdose from 2013-2015 across both genders coincides with the opioid epidemic. We will keep an eye out for the data for this age group for 2016-2018, and will share it when it becomes available.

How You Can Help Raise Awareness

This year for IOAD, organizers encourage everyone to help the cause in any way they can. You already completed the first step: you read the information above and are now more informed than you were five minutes ago.

To participate in IOAD, go to their website – click here – and watch the featured video. It suggests the following ways to get involved:

  1. Host a vigil or organize a memorial for a friend or loved one
  2. Invite professionals working in addiction or drug education to lecture or speak at your school, church, or in your community.
  3. Hold a rally to raise awareness about overdose.
  4. Light a building up – in purple – as a visual representation of IOAD.
  5. Advocate or host a naloxone awareness or naloxone training session.

Remember: one of the most important ways to raise awareness about overdose is by eliminating stigma about overdose. To eliminate stigma, our most powerful tools are knowledge and communication. We offer the knowledge above. Your part, now, is to communicate what you know to the people you love. That may seem small, but it’s not. Understand that if you get the right knowledge to the right person at the right time, you can save a life – and there is nothing small about that.